Louisiana, 2013

Flash Flood and Hail in Louisiana, June 6, 2013

June 6, 2013 · NWS LIX · 9 events in 4 counties and zones

A weak cold front moved into southeast Louisiana and triggered severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak cold front moved into southeast Louisiana and triggered severe thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 6, 2:59 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 6, 2:59 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT THU JUN 6 2013

.SYNOPSIS...

TROPICAL STORM ANDREA MOVING ONSHORE ON FLORIDA COAST. HIGH
PRESSURE OVER THE NORTHERN PLAINS. SCATTERED TO NUMEROUS
THUNDERSTORMS DEVELOPING ON AN OUTFLOW BOUNDARY FROM CONVECTION
EARLIER IN THE DAY CURRENTLY AFFECTING AREAS NEAR MORGAN CITY AND
ALONG THE PEARL RIVER. OUTSIDE OF CONVECTION...TEMPERATURES
GENERALLY NEAR 90 DEGREES. EARLIER WEDGE OF DRIER AIR OVER
MISSISSIPPI COASTAL COUNTIES APPEARS TO BE WASHING OUT.

&&

.SHORT TERM...

EXPECT ONGOING CONVECTION TO CONTINUE THROUGH THE EARLY EVENING
HOURS. UPPER TROF OVER NORTHEAST TEXAS MAY HAVE A CORRIDOR OF
RELATIVELY UNDISTURBED AIRMASS TO AID DEVELOPMENT OF CONVECTION
AFTER MIDNIGHT FROM ABOUT NEW ROADS DOWN TO NEW ORLEANS. WILL
CARRY HIGHER POPS OVERNIGHT THAN DURING THE EVENING HOURS. CHANCE
POPS FOR DURING THE DAY TOMORROW...BUT EXPECT MORE OF THE
PRECIPITATION TO OCCUR IN THE MORNING. FOR SATURDAY...CONVECTION
MAINLY ON LAKE/SEA BREEZE BOUNDARIES. ANOTHER TROF PASSING TO THE
NORTH OF THE AREA ON SUNDAY MAY ALLOW BETTER AREAL COVERAGE OF
CONVECTION. TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
WEEKEND. 35

&&

.LONG TERM...

UPPER RIDGING ACROSS THE AREA MONDAY NIGHT THROUGH WEDNESDAY AND
ONLY ISOLATED CONVECTION EXPECTED. ANOTHER TROF MOVING ACROSS THE
OHIO VALLEY ON THURSDAY...WITH SCATTERED CONVECTION POSSIBLE. 35

&&

.AVIATION...

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
MAINLY NORTH AND EAST OF A ASD TO BTR LINE. TEMPO GROUPS HAVE BEEN
ADDED TO THOSE EXPECTED TO BE IMPACTED BY STRONG GUSTY WINDS AND
BRIEF HEAVY RAINFALL. ANOTHER ROUND OF SHOWERS AND STORMS WILL BE
POSSIBLE THIS EVENING. VIS MAY DROP TO 1SM WITH STRONGER ACTIVITY.
CIGS WILL BOUNCE BETWEEN MVFR AND VFR THROUGH THE PERIOD. OTHER
IMPACT FOR TERMINALS WILL BE INCREASING WINDS TOMORROW MORNING.
EXPECT WESTERLY WINDS IN 10 TO 15 KNOT RANGE IN 12Z-18Z PERIOD AS
COLD FRONT SWINGS THROUGH THE AREA.

MEFFER

&&

.MARINE...

SWELL HAS BEEN DECREASING THIS AFTERNOON WITH BUOY 42040 NOW
REPORTING SEA HEIGHTS DOWN TO 6 FEET INCLUDING 5 FEET OF SWELL.
CONDITIONS SHOULD CONTINUE TO SUBSIDE THIS EVENING AND HAVE
CANCELLED SMALL CRAFT ADVISORY. THERE WILL BE A BRIEF PERIOD OF
ENHANCED WINDS FRIDAY MORNING...AND EXERCISE CAUTION HEADLINES MAY
BE NECESSARY OVER THE EASTERN WATERS FOR A PORTION OF THE DAY
FRIDAY. AFTER THAT...EXPECT RELATIVELY BENIGN CONDITIONS THROUGH
THE WEEKEND WITH OCCASIONAL SOUTHERLY WINDS OF 10 TO 15 KNOTS. 35

&&

.DECISION SUPPORT...

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT. POTENTIAL SEVERE WEATHER THIS AFTERNOON
             AND EVENING. MONITORING RIVER FLOODING.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  87  64  89 /  60  40  10  20
BTR  69  89  68  91 /  50  30  10  20
ASD  71  88  70  89 /  50  40  20  30
MSY  73  88  73  89 /  40  30  20  30
GPT  68  87  70  87 /  40  40  20  30
PQL  68  87  70  87 /  40  40  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 6, 11:31 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1231 PM CDT THU JUN 6 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-070545-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1231 PM CDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL STORM ANDREA WILL CONTINUE TO PRODUCE A SWELL TRAIN
ACROSS THE NORTH GULF WITH A PERIOD OF 7 TO 9 SECONDS AND A
HEIGHT OF AROUND 7 FEET TODAY. THIS SWELL TRAIN WILL DAMPEN THIS
EVENING AS ANDREA MAKES LANDFALL AND WINDS OVER THE OPEN WATERS
ABATE.

TIDES ALONG EAST FACING SHORES WILL RUN ABOUT 1 FOOT ABOVE NORMAL
THROUGH THE NEXT LUNAR TIDE CYCLE...THEN BEGIN TO FALL TOWARDS
MORE NORMAL LEVELS FRIDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WELL IN ADVANCE OF A COLD
FRONT WILL BE CAPABLE OF PRODUCING STRONG AND DAMAGING
WINDS...LOCALLY VERY HEAVY RAINFALL...AND HAIL. THIS ACTIVITY MAY
PERSIST INTO THE EVENING AND OVERNIGHT PERIODS.

RIVER LEVELS AT RED RIVER LANDING AND MORGAN CITY WILL REMAIN AT
OR ABOVE FLOOD STAGES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. SEVERE WEATHER IS
NOT EXPECTED...BUT A FEW STORMS COULD PRODUCE FREQUENT LIGHTNING
AND STRONG WINDS.

RIVER LEVELS AT RED RIVER LANDING AND MORGAN CITY WILL REMAIN AT
OR ABOVE FLOOD STAGES THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF A WATCH IS
ISSUED.

In the hours before

Special weather statement, Jun 6, 11:38 AM CST, 3 hours 51 minutes before
LAZ034>036-047-048-061815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1238 PM CDT THU JUN 6 2013

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING WEST BATON ROUGE
PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON
ROUGE PARISH...WEST FELICIANA PARISH...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ST. FRANCISVILLE...MOVING
SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ST.
FRANCISVILLE...NEW ROADS...ZACHARY AND SLAUGHTER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

22/TD
Special weather statement, Jun 6, 11:43 AM CST, 3 hours 46 minutes before
MSZ069-070-061830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1243 PM CDT THU JUN 6 2013

...STRONG THUNDERSTORM MOVING EAST AFFECTING AMITE COUNTY...PIKE
COUNTY...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF LIBERTY...OR ABOUT 6 MILES
SOUTHWEST OF SMITHDALE...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SMITHDALE...MCCOMB AIRPORT...SUMMIT...MCCOMB AND MAGNOLIA

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

22/TD
Special weather statement, Jun 6, 2:06 PM CST, 1 hour 23 minutes before
LAZ039-MSZ071-077-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 PM CDT THU JUN 6 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WALTHALL
COUNTY...PEARL RIVER COUNTY...WASHINGTON PARISH...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 16 MILES NORTH OF BOGALUSA...OR ABOUT
5 MILES NORTHWEST OF ANGIE...MOVING EAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ANGIE...VARNADO AND POPLARVILLE

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jun 6, 2:32 PM CST, 57 minutes before
LAZ039-MSZ077-080-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 PM CDT THU JUN 6 2013

...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING PEARL
RIVER COUNTY...HANCOCK COUNTY...WASHINGTON PARISH...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF NUMEROUS STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM
BOGALUSA TO PICAYUNE...MOVING SOUTHEAST AT 10 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BOGALUSA...PICAYUNE...STENNIS SPACE CENTER...MCNEIL AND
CROSSROADS

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

22/TD
Special weather statement, Jun 6, 3:15 PM CST, 14 minutes before
LAZ057-059-062200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
415 PM CDT THU JUN 6 2013

...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING ST. JAMES
PARISH...UPPER LAFOURCHE PARISH...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES
EAST OF NAPOLEONVILLE TO THIBODAUX...MOVING SOUTHEAST AT 10 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
RACELAND

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

22/TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, St. Tammany

When
June 6, 3:29 PM CST
Where
St. Tammany County, Slidell
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
30.270, -89.780

Half dollar size hail was reported by an off duty NWS employee in the Indian Village subdivision.

Thunderstorm Wind, Lafourche

When
June 6, 3:40 PM CST
Where
Lafourche County, 1.45 mi ESE of Kraemer
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.859, -90.679

A shed was blown down and roof damage to a residence was reported in Chackbay by the local fire department.

Thunderstorm Wind, Lafourche

When
June 6, 3:40 PM CST
Where
Lafourche County, 6 mi NNE of Thibodaux
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
29.880, -90.792

A few trees were reported blown down along Highway 307 in Chackbay.

Hail, St. Tammany

When
June 6, 3:41 PM CST
Where
St. Tammany County, 0.76 mi S of Slidell
Measured
1 in hail
Reported by
Public
Coordinates
30.259, -89.778

Quarter size hail was reported along Duncan Street in Slidell.

Hail, St. Charles

When
June 6, 3:42 PM CST
Where
St. Charles County, St Rose
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.950, -90.320

Reports of quarter size hail were received from St. Rose.

Hail, St. Charles

When
June 6, 3:50 PM CST
Where
St. Charles County, Luling
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.930, -90.350

Hail up to 1 inch in diameter was reported in Luling.

Thunderstorm Wind, St. Charles

When
June 6, 3:55 PM CST
Where
St. Charles County, 0.52 mi SW of Boutte
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
29.895, -90.387

Trees were reported blown down along Magnolia Ridge Road and Old Spanish Trail in Boutte.

Flash Flood, St. Tammany

When
June 6, 3:58 PM CST to 5:00 PM CST
Where
St. Tammany County, Slidell to 1.82 mi NW of Slidell
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.270, -89.780

Numerous streets were flooded in Slidell with several cars stalled by the flood waters.

Hail, Jefferson

When
June 6, 4:10 PM CST
Where
Jefferson County, Marrero
Measured
1 in hail
Reported by
Social Media
Coordinates
29.900, -90.100

Quarter size hail was reported in Marrero.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453538, 453539, 453540, 453541, 453543, 453544, 453547, 453550, 453551.